Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On almost-Fuchsian manifolds

Authors: Zheng Huang and Biao Wang
Journal: Trans. Amer. Math. Soc. 365 (2013), 4679-4698
MSC (2010): Primary 53A10; Secondary 53C12, 57M05
Published electronically: April 2, 2013
MathSciNet review: 3066768
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An almost-Fuchsian manifold is a class of complete hyperbolic three-manifolds. Such a three-manifold is a quasi-Fuchsian manifold which contains a closed incompressible minimal surface with principal curvatures everywhere in the range of $ (-1,1)$. In such a manifold, the minimal surface is unique and embedded, hence one can parametrize these hyperbolic three-manifolds by their minimal surfaces. In this paper we obtain estimates on several geometric and analytical quantities of an almost-Fuchsian manifold $ M$ in terms of the data on the minimal surface. In particular, we obtain an upper bound for the hyperbolic volume of the convex core of $ M$ and an upper bound on the Hausdorff dimension of the limit set associated to $ M$. We also constructed a quasi-Fuchsian manifold which admits more than one minimal surface, and it does not admit a foliation of closed surfaces of constant mean curvature.

References [Enhancements On Off] (What's this?)

  • [AC96] James Anderson and Richard Canary, Cores of hyperbolic $ 3$-manifolds and limits of Kleinian group, Amer. J. Math 118 (1996), no. 4, 745-779. MR 1400058 (97k:57015)
  • [AMT97] Lars Andersson, Vincent Moncrief, and Anthony J. Tromba, On the global evolution problem in $ 2+1$ gravity, J. Geom. Phys. 23 (1997), no. 3-4, 191-205. MR 1484587 (98m:83006)
  • [And83] Michael T. Anderson, Complete minimal hypersurfaces in hyperbolic $ n$-manifolds, Comment. Math. Helv. 58 (1983), no. 2, 264-290. MR 705537 (85e:53076)
  • [Ast94] Kari Astala, Area distortion of quasiconformal mappings, Acta Math. 173 (1994), 37-60. MR 1294669 (95m:30028b)
  • [BBZ07] Thierry Barbot, François Béguin, and Abdelghani Zeghib, Constant mean curvature foliations of globally hyperbolic spacetimes locally modelled on $ {\rm AdS}_3$, Geom. Dedicata 126 (2007), 71-129. MR 2328923 (2008j:53041)
  • [BC94] Marc Burger and Richard D. Canary, A lower bound on $ \lambda _0$ for geometrically finite hyperbolic $ n$-manifolds, J. Reine Angew. Math. 454 (1994), 37-57. MR 1288678 (95h:58138)
  • [Ber72] Lipman Bers, Uniformization, moduli, and Kleinian groups, Bull. London Math. Soc. 4 (1972), 257-300. MR 0348097 (50:595)
  • [Bow79] Rufus Bowen, Hausdorff dimension of quasicircles, Inst. Hautes Études Sci. Publ. Math. (1979), no. 50, 11-25. MR 556580 (81g:57023)
  • [Bro03] Jeffery Brock, The Weil-Petersson metric and volumes of $ 3$-dimensional hyperbolic convex cores, J. Amer. Math. Soc. 16 (2003), no. 3, 495-535. MR 1969203 (2004c:32027)
  • [Eps84] Charles L. Epstein, Envelopes of horospheres and Weingarten surfaces in hyperbolic $ 3$-space, unpublished manuscript.
  • [Eps86] -, The hyperbolic Gauss map and quasiconformal reflections, J. Reine Angew. Math. 372 (1986), 96-135. MR 863521 (88b:30029)
  • [FG85] Charles Fefferman and C. Robin Graham, Conformal invariants, Astérisque (1985), no. Numero Hors Serie, 95-116, The mathematical heritage of Élie Cartan (Lyon, 1984). MR 837196 (87g:53060)
  • [Geh62] F. W. Gehring, Rings and quasiconformal mappings in space, Trans. Amer. Math. Soc. 103 (1962), 353-393. MR 0139735 (25:3166)
  • [GHW10] Ren Guo, Zheng Huang, and Biao Wang, Quasi-Fuchsian three-manifolds and metrics on Teichmüller space, Asian J. Math. 14 (2010), no. 2, 243-256. MR 2746123 (2011k:32015)
  • [Gom87] Jonas de Miranda Gomes, Spherical surfaces with constant mean curvature in hyperbolic space, Bol. Soc. Brasil. Mat. 18 (1987), no. 2, 49-73. MR 1018445 (90h:53009)
  • [GV73] F.W. Gehring and J. Väisälä, Holomorphic differentials and quasiconformal mappings, J. London Math. Soc. (2) 6 (1973), 504-512. MR 0324028 (48:2380)
  • [HL12] Zheng Huang and Marcello Lucia, Minimal immersions of closed surfaces in hyperbolic three-manifolds, Geom. Dedicata 158 (2012), 397-411. MR 2922723
  • [Hop89] Heinz Hopf, Differential geometry in the large, Lecture Notes in Mathemtaics, vol. 1000, Springer-Verlag, Berlin, 1989. MR 1013786 (90f:53001)
  • [KS07] Kirill Krasnov and Jean-Marc Schlenker, Minimal surfaces and particles in $ 3$-manifolds, Geom. Dedicata 126 (2007), 187-254. MR 2328927 (2009c:53076)
  • [KS08] -, On the renormalized volume of hyperbolic $ 3$-manifolds, Com. Math. Phy. 279 (2008), no. 3, 637-668. MR 2386723 (2010g:53144)
  • [Lóp00] Rafael López, Hypersurfaces with constant mean curvature in hyperbolic space, Hokkaido Math. J. 29 (2000), no. 2, 229-245. MR 1776706 (2001i:53095)
  • [LV73] O. Lehto and K. I. Virtanen, Quasiconformal mappings in the plane, second ed., Springer-Verlag, New York, 1973. MR 0344463 (49:9202)
  • [Mar74] Albert Marden, The geometry of finitely generated kleinian groups, Ann. of Math. (2) 99 (1974), 383-462. MR 0349992 (50:2485)
  • [Mes07] Geoffrey Mess, Lorentz spacetimes of constant curvature, Geom. Dedicata 126 (2007), 3-45. MR 2328921 (2010a:53154)
  • [Mos68] G. D. Mostow, Quasi-conformal mappings in $ n$-space and the rigidity of hyperbolic space forms, Inst. Hautes Études Sci. Publ. Math. (1968), no. 34, 53-104. MR 0236383 (38:4679)
  • [MP07] Rafe Mazzeo and Frank Pacard, Constant curvature foliations in asymptotically hyperbolic spaces, Rev. Mat. Iberoam. 27 (2011), no. 1, 303-333. MR 2815739
  • [MT98] K. Matsuzaki and M. Taniguchi, Hyperbolic manifolds and Kleinian groups, Oxford Mathematical Monographs, The Oxford University Press, New York, 1998. MR 1638795 (99g:30055)
  • [Pal99] Oscar Palmas, Complete rotation hypersurfaces with $ H_k$ constant in space forms, Bol. Soc. Brasil. Mat. (N.S.) 30 (1999), no. 2, 139-161. MR 1701417 (2000f:53078)
  • [PP01] S. J. Patterson and Peter A. Perry, The divisor of Selberg's zeta function for Kleinian groups, Duke Math. J. 106 (2001), no. 2, 321-390, Appendix A by Charles Epstein. MR 1813434 (2002a:11103)
  • [Rub05] J. Hyam Rubinstein, Minimal surfaces in geometric $ 3$-manifolds, Global theory of minimal surfaces, Clay Math. Proc., vol. 2, Amer. Math. Soc., Providence, RI, 2005, pp. 725-746. MR 2167286 (2006g:57038)
  • [Smi10] Stanislav Smirnov, Dimension of quasicircles, Acta Math. 205 (2010), no. 1, 189-197. MR 2736155 (2011j:30027)
  • [SU82] J. Sacks and K. Uhlenbeck, Minimal immersions of closed Riemann surfaces, Trans. Amer. Math. Soc. 271 (1982), no. 2, 639-652. MR 654854 (83i:58030)
  • [Sul87] Dennis Sullivan, Related aspects of positivity in Riemannian geometry, J. Differential Geom. 25 (1987), no. 3, 327-351. MR 882827 (88d:58132)
  • [SY79] Richard Schoen and Shing-Tung Yau, Existence of incompressible minimal surfaces and the topology of three-dimensional manifolds with nonnegative scalar curvature, Ann. of Math. (2) 110 (1979), no. 1, 127-142. MR 541332 (81k:58029)
  • [Tau04] Clifford Henry Taubes, Minimal surfaces in germs of hyperbolic $ 3$-manifolds, Proceedings of the Casson Fest, Geom. Topol. Monogr., vol. 7, Geom. Topol. Publ., Coventry, 2004, pp. 69-100 (electronic). MR 2172479 (2007a:53157)
  • [Thu82] William P. Thurston, The geometry and topology of three-manifolds, 1982, Princeton University Lecture Notes.
  • [Uhl83] Karen K. Uhlenbeck, Closed minimal surfaces in hyperbolic $ 3$-manifolds, Seminar on minimal submanifolds, Ann. of Math. Stud., vol. 103, Princeton Univ. Press, Princeton, NJ, 1983, pp. 147-168. MR 795233 (87b:53093)
  • [Wan12] Biao Wang, Minimal surfaces in quasi-Fuchsian $ 3$-manifolds, Math. Ann. 354 (2012), 955-966. MR 2983075

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 53A10, 53C12, 57M05

Retrieve articles in all journals with MSC (2010): 53A10, 53C12, 57M05

Additional Information

Zheng Huang
Affiliation: Department of Mathematics, The City University of New York, Staten Island, New York 10314

Biao Wang
Affiliation: Department of Mathematics, Wesleyan University, Middletown, Connecticut 06459

Received by editor(s): May 18, 2010
Received by editor(s) in revised form: June 12, 2011
Published electronically: April 2, 2013
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society